Alert archive / Indiana / Special Weather Statements in 2021

Special Weather Statement, NWS Indianapolis, IN

June 10, 2021Bartholomew County, Indiana

NWS Indianapolis, IN issued this special weather statement at Jun 10, 2021, 4:49 PM EDT for Bartholomew County, Indiana. It was in force for 56 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 10, 2021, 4:49 PM EDT (20:49 UTC)
Expired
Jun 10, 2021, 5:45 PM EDT
In force
56 min
Issued by
NWS Indianapolis, IN

County Bartholomew County, IN

The radar

The Indianapolis radar (KIND), 64 km from the middle of the area, began a volume at 20:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 8.8 hours before the alert went out and 185 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2021-06-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 7 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2021-06-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -10 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
7 J/kg
Mixed-layer CIN
-43 J/kg
Mixed-layer LCL
712 m above ground
0-6 km bulk shear
5 kt
0-1 km storm-relative helicity
-10 m²/s²
0-3 km storm-relative helicity
8 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

860 
WWUS83 KIND 102049
SPSIND

Special Weather Statement
National Weather Service Indianapolis IN
449 PM EDT Thu Jun 10 2021

INZ064-102145-
Bartholomew-
449 PM EDT Thu Jun 10 2021

...SLOW MOVING THUNDERSTORMS WILL AFFECT BARTHOLOMEW COUNTY...

At 444 PM EDT, slow moving showers and thunderstorms were located 
around Columbus, moving slowly to the northeast at 5 mph. Another 
storm in northern Bartholomew county was slowing moving southwest at 
5 mph. Very heavy rainfall can be expected with rainfall rates of 1 
to 2 inches per hour. These rates may lead to high water near drains 
and in drainage ditches.  

Locations impacted include...
Columbus, Edinburgh, Elizabethtown, Clifford and Taylorsville. 

This includes Interstate 65 between mile markers 60 and 78.
 
LAT...LON 3907 8596 3920 8606 3934 8604 3935 8582
      3917 8574
TIME...MOT...LOC 2044Z 237DEG 5KT 3916 8592 

$$

SLL

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before this special weather statement went out at Jun 10, 2:57 PM EDT, 1 hour 52 minutes earlier.

Area forecast discussion, Jun 10, 2:57 PM EDT, 1 hour 52 minutes before
Area Forecast Discussion
National Weather Service Indianapolis IN
257 PM EDT Thu Jun 10 2021

.Short Term...(This evening through Friday night)
Issued at 256 PM EDT Thu Jun 10 2021

Late this Afternoon/Evening...much of the same this afternoon and
evening as the pattern remains unchanged.  The radar mosaic really
started lighting up a few hours ago, and showers and thunderstorms
should maintain their intensity and areal coverage over the next
several hours during the peak heating of the day. Little storm
motion is associated with these storms, but they do have a broad
counter clockwise rotation as an upper low steers them.  And, LCLs
remain low in the 700 to 1000 ft range.  So, cannot rule out an
isolated funnel cloud again through the evening. Organized severe
weather, however, remains unlikely with little bulk shear and
unimpressive lapse rates.  But, localized minor flooding will have
to be monitored due to the lack of storm motion.

Tonight...showers and thunderstorms will taper off after sunset
again with the loss of daytime heating.  In addition, the surface
low that has been stalled over the area the last several days will
finally push eastward, so any weak forcing from that will also end.
As a result, will trend toward a dry forecast over the
west/northwest half of central Indiana after Fri 03Z.  Elsewhere,
will carry slight chance PoPs over the east/southeast portions of
the forecast area to account for any weak forcing from the upper
low.  Meanwhile, overnight lows are projected to be in the upper
60s/low 70s.

Friday...the heat and humidity will continue with daytime highs
surging into the upper 80s/low 90s and dew points in the upper
60s/low 70s, especially over the west/northwest counties where warm
advection will be best.  Meanwhile, dynamics will be limited, but
the best chances will be over the southeast half of central Indiana
where some forcing will linger from the upper low.  Will also carry
low chance PoPs over the northwest counties on Friday afternoon to
account for any diurnally driven convection.

Friday night...the forecast will finally be dry as subsidence
strengthens with an incoming ridge.  Nonetheless, a cold front will
sink into the area from the northeast, dropping temperatures a bit
over the northeast counties into the mid 60s.  Elsewhere,
temperatures will remain above normal in the upper 60s.

&&

.Long Term...(Saturday through Thursday)
Issued at 256 PM EDT Thu Jun 10 2021

The long term will start off with ridging from the southern Plains
to the Great Lakes and a trough over the east coast and Appalachians
on Saturday. Later in the weekend and early next week, the upper
flow will become more northwesterly, and this pattern will extend
into next week with the result being very warm temperatures and
mostly dry weather. However, with weak surface low pressure nearby
but a very warm, moist and moderately unstable atmosphere /CAPEs to
over 2000 J/kg/ will lead to mainly afternoon and early evening
convection on Saturday.

By the middle of next week, temperatures will cool off a bit as
surface high pressure builds in. Seasonable or slightly lower
temperatures with highs in the upper 70s and lower 80s look good.

&&

.Aviation...(18Z TAF Issuance)
Issued at 101 PM EDT Thu Jun 10 2021

IMPACTS:
- VFR with quick deterioration to MVFR/IFR in showers and
thunderstorms through this evening
- Rain and thunderstorms increasing through the day.

DISCUSSION: Pattern remains very similar to yesterday with an uptick
in showers and thunderstorms this afternoon, eventually tapering off
after sunset.  A broad upper low remains in place with a weak
frontal boundary at the surface.  Diurnal heating has fueled
convective development during the afternoon and evening hours the
last several days, and today is no different.  Outside of any
convection, conditions will generally be at VFR levels.  But, in
showers and thunderstorms, conditions will quickly deteriorate to
MVFR and even IFR.  Tonight, the showers and thunderstorms will
become isolated in nature, and the threat for fog is not as high as
last night.  So, will not include mention at this time, but it may
need to be added in future updates or issuances.  Winds will
generally be variable and in the 3 to 6 kt range outside of any
convection.

&&

.IND WATCHES/WARNINGS/ADVISORIES...None.

&&

Short Term...TDUD
Long Term...Koch
Aviation...TDUD
Hazardous weather outlook, Jun 10, 3:53 PM EDT, 56 minutes before
Hazardous Weather Outlook
National Weather Service Indianapolis IN
353 PM EDT Thu Jun 10 2021

INZ021-028>031-035>049-051>057-060>065-067>072-112000-
Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-Boone-
Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke-Putnam-
Hendricks-Marion-Hancock-Henry-Vigo-Clay-Owen-Morgan-Johnson-Shelby-
Rush-Sullivan-Greene-Monroe-Brown-Bartholomew-Decatur-Knox-Daviess-
Martin-Lawrence-Jackson-Jennings-
Including the cities of Delphi, Flora, Williamsport, West Lebanon,
Lafayette, West Lafayette, Frankfort, Kokomo, Attica, Covington,
Veedersburg, Crawfordsville, Lebanon, Zionsville, Tipton, Fishers,
Carmel, Noblesville, Anderson, Muncie, Winchester, Clinton, Newport,
Rockville, Greencastle, Plainfield, Brownsburg, Danville,
Indianapolis, Greenfield, New Castle, Terre Haute, Brazil,
Clay City, Spencer, Martinsville, Mooresville, Greenwood, Franklin,
Shelbyville, Rushville, Sullivan, Linton, Bloomfield, Bloomington,
Nashville, Columbus, Greensburg, Vincennes, Washington, Loogootee,
Shoals, Bedford, Mitchell, Seymour, Brownstown, and North Vernon
353 PM EDT Thu Jun 10 2021

This hazardous weather outlook is for central Indiana.

.DAY ONE...This Afternoon and Tonight.

Isolated thunderstorms are possible through the evening. Lightning
and heavy rainfall leading to localized flooding will be the main
threats. Some showers may produce rotation and possibly funnel
clouds. General storm motion will be less than 5 mph.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Isolated to scattered thunderstorms are expected Friday through
Saturday, with the highest chances occurring during the afternoon and
early evening hours. Severe storms are not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

&&

More information, along with other weather, hydrological and climate
information can be found at http://weather.gov/ind

In the hours before

Special weather statement, Jun 10, 4:49 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
449 PM EDT Thu Jun 10 2021

INZ064-102145-
Bartholomew-
449 PM EDT Thu Jun 10 2021

...SLOW MOVING THUNDERSTORMS WILL AFFECT BARTHOLOMEW COUNTY...

At 444 PM EDT, slow moving showers and thunderstorms were located
around Columbus, moving slowly to the northeast at 5 mph. Another
storm in northern Bartholomew county was slowing moving southwest at
5 mph. Very heavy rainfall can be expected with rainfall rates of 1
to 2 inches per hour. These rates may lead to high water near drains
and in drainage ditches.

Locations impacted include...
Columbus, Edinburgh, Elizabethtown, Clifford and Taylorsville.

This includes Interstate 65 between mile markers 60 and 78.

LAT...LON 3907 8596 3920 8606 3934 8604 3935 8582
      3917 8574
TIME...MOT...LOC 2044Z 237DEG 5KT 3916 8592

SLL

Nearby

Special Weather Statements in Indiana, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.